Alert archive / New Mexico / Areal Flood Advisories in 2013

Areal Flood Advisory 708, NWS Albuquerque, NM

September 19, 2013Lincoln County, Socorro County, New Mexico

NWS Albuquerque, NM issued this areal flood advisory at Sep 19, 2013, 12:39 PM MDT for Lincoln County, Socorro County, New Mexico. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Sep 19, 2013, 12:39 PM MDT (18:39 UTC)
Expired
Sep 19, 2013, 3:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Lincoln County, NM, Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 80 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WGUS85 KABQ 191839
FLSABQ

FLOOD ADVISORY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1239 PM MDT THU SEP 19 2013

NMC027-053-192130-
/O.NEW.KABQ.FA.Y.0708.130919T1839Z-130919T2130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-SOCORRO-
1239 PM MDT THU SEP 19 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED AN

* ARROYO AND SMALL STREAM FLOOD ADVISORY FOR...
  WEST CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO
  EAST CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 330 PM MDT

* AT 1237 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  HEAVY RAIN FROM THUNDERSTORMS ABOUT HALFWAY BETWEEN CARRIZOZO AND  
  BINGHAM NEAR THE SOCORRO COUNTY AND LINCOLN COUNTY LINE. MOVEMENT 
  WAS TO THE SOUTHEAST AT LESS THAN 10 MPH.  

* STRONG FLOWS AND HIGH WATER LEVELS ARE EXPECTED IN ARROYOS...SMALL
  STREAMS AND OVER LOW WATER CROSSINGS. RAPID RUNOFF CAN ALSO BE
  EXPECTED IMMEDIATELY OVER AND DOWNSTREAM FROM WILDFIRE BURN SCARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS. DO NOT ATTEMPT TO DRIVE
THROUGH THESE WATERS. WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE
HOURS TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS.

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT IN
FLOODING OF ROAD INTERSECTIONS AND LOW-LYING AREAS. WATERS MAY BEGIN
TO RUN IN NORMALLY DRY ARROYOS.

&&

LAT...LON 3394 10629 3390 10584 3355 10591 3363 10635

$$



43

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Sep 19, 11:47 AM MDT, 52 minutes earlier.

Area forecast discussion, Sep 19, 11:47 AM MDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1147 AM MDT THU SEP 19 2013

.AVIATION...
18Z TAF CYCLE
DRIER AIR WILL KEEP CONDITIONS IN THE VFR CATEGORY ACROSS WESTERN
AND CENTRAL SITES THROUGH TODAY. ISOLD TO SCT TS/SH WILL AFFECT
THE EASTERN TIER OF THE FORECAST AREA. CANT RULE OUT EFFECTS TO
LVS/TCC AND ROW. USED VCTS AND VCSH TO ACCOUNT FOR THIS. WILL
UPDATE ONCE CELLS REFORM AND CAN GET A GAGE FOR WHICH TERMINAL
SITE WILL HAVE DIRECT IMPACTS. A BACK DOOR COLD FRONT WILL SWING
DOWN FROM THE NORTH TONIGHT. MVFR AND IFR CONDITIONS ARE EXPECTED
BEHIND THIS FRONTAL PUSH. LVS/ROW AND TCC WILL BE IMPACTED. PRIOR
TO THE MAIN FRONTAL PUSH...SCATTERED SHOWERS WILL BE FOUND ACROSS
THE NORTHEAST THIRD TO HALF OF THE STATE. THIS ACTIVITY COULD
PROVIDE MVFR CONDITIONS. THUS A BUSY OVERNIGHT PERIOD EXPECTED.

50

&&

.PREV DISCUSSION...324 AM MDT THU SEP 19 2013...
AT 09Z...SHOWERS AND THUNDERSTORMS WERE MOVING EAST ACROSS THE
MIDDLE/LOWER RIO GRANDE VALLEY AND SANGRE DE CRISTO MOUNTAINS IN
ADVANCE OF A SHORTWAVE TROUGH OVER UT/AZ. THE SHORTWAVE TROUGH IS
IN THE PROCESS OF PHASING WITH THE UPPER LEVEL TROUGH MOVING EAST
OUT OF THE NORTHERN ROCKIES AND IS PULLING MOISTURE NORTHWARD FROM
HURRICANE MANUEL IN THE FAR EASTERN PACIFIC. THIS TROPICAL
MOISTURE WILL BE A NEAR-MISS FOR MOST OF NM AND MAINLY IMPACT TX
AND THE FAR SE PLAINS OF NM LATER TODAY AND FRIDAY. THE MAIN
THREAT AREA FOR THUNDERSTORM DEVELOPMENT WILL SHIFT TO THE
NORTHEAST LATER TODAY AND TONIGHT AS A BACKDOOR FRONT DROPS IN AND
PROVIDES A FOCUS.

A RIDGE ALOFT WILL BUILD AND SHIFT EAST OVER NM FRIDAY BEHIND THE
DEPARTING UPPER LEVEL TROUGH. AT THE SAME TIME...THE BACKDOOR
FRONT WILL MAKE SW PROGRESS AND WASH-OUT BETWEEN THE CENTRAL
MOUNTAIN CHAIN AND THE CONTINENTAL DIVIDE...RECHARGING MOISTURE A
BIT AND HELPING TO KEEP PWATS ABOVE NORMAL THROUGH THE WEEKEND.
SHORT-LIVED BREEZY EAST CANYON/GAP WINDS ARE LIKELY IN THE RIO
GRANDE VALLEY EARLY FRIDAY MORNING WITH THE WESTWARD MOVING
FRONT. RAIN CHANCES WILL TREND UP A BIT ON SUNDAY AS THE RIDGE
AXIS SHIFTS EAST OF NM AND STRONGER WESTERLIES PUNCH BACK IN WITH
THE APPROACH OF ANOTHER UPPER LEVEL TROUGH...FORECAST TO MOVE
THROUGH THE CENTRAL ROCKIES. SOME STRONG THUNDERSTORMS POSSIBLE
ON SUNDAY...MAINLY NORTH...GIVEN FAVORABLE WIND SHEAR PROFILES.

DRY AIR FORECAST TO PUNCH IN BEHIND SUNDAY'S UPPER LEVEL TROUGH
AND HANG AROUND FOR A COUPLE DAYS BEFORE THE NEXT...AND MORE
POTENT UPPER LEVEL TROUGH APPROACHES TOWARD THE LATER HALF OF NEXT
WEEK.

TEMPERATURE TRENDS WILL GENERALLY BE NEUTRAL THROUGH THE WEEKEND...
WITH HIGHS NEAR NORMAL AND LOWS ABOVE NORMAL. HIGHS LOOK TO TREND
UP A FEW DEGREES NEXT WEEK WITH DRY AIR IN PLACE LEADING TO MORE
SUNSHINE AND NO RAIN-COOLING FOR A CHANGE.

11

.FIRE WEATHER...
STRONG SOUTHERLY SURFACE WINDS OVER THE SOUTHEAST AND EAST-CENTRAL
PLAINS WILL COLLIDE WITH A BACKDOOR FRONT OVER SOUTHEAST COLORADO TO
MAKE THE NORTHEAST PLAINS AND HIGHLANDS THE FAVORED AREA FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. DRIER MID LEVEL
AIR WILL WIN OUT THIS AFTERNOON OVER WEST-CENTRAL AND NORTHWESTERN
NEW MEXICO WITH ONLY ISOLATED THUNDERSTORMS OVER THE SOUTHWESTERN
AND NORTHERN MOUNTAINS. BACKDOOR FRONT WILL SLIDE SOUTH THROUGH THE
EASTERN PLAINS TONIGHT...THEN THROUGH/OVER THE CENTRAL MOUNTAIN
CHAIN FRIDAY MORNING. COOLER AIR FILTERING INTO THE ERN PLAINS
BEHIND THE FRONT WILL MAKE SHOWERS AND STORMS HARD TO COME BY OVER
THE PLAINS. FAVORED AREA FOR SCATTERED CONVECTION WILL BE OVER THE
SOUTHERN SANGRE DE CRISTOS...PARTICULARLY IN THE PECOS
WILDERNESS/WATERSHED AREA AS THE SOUTHEAST SURFACE WINDS COMBINE
WITH WESTERLY FLOW ALOFT TO GET A STRONG STORM OR TWO GOING THERE.
ELSEWHERE ALONG THE CENTRAL MOUNTAIN CHAIN AND CENTRAL
HIGHLANDS...ISOLATED LATE AFTERNOON AND EARLY EVENING SHOWERS AND
STORM ARE EXPECTED.

RESIDUAL MOISTURE ALONG WITH SLIGHTLY WARMER TEMPERATURES WILL
COMBINE TO PRODUCE ANOTHER ROUND OF AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS OVER ALL MOUNTAINS...WEST-CENTRAL
HIGHLANDS AND NW PLATEAU SATURDAY. A WEAK UPPER LEVEL TROUGH SIMILAR
TO THE ONE THAT PASSED THROUGH YESTERDAY/WEDNESDAY IS EXPECTED TO
MOVE THROUGH CENTRAL AND NORTHERN NM SUNDAY AFTERNOON AND
EVENING...BRINGING SCATTERED STORMS FORECAST AREAWIDE...ALONG WITH
THE POTENTIAL FOR STRONG STORMS OVER THE NORTH WHERE WIND SHEAR AND
A FAVORABLE TEMPERATURE PROFILE ARE FORECAST TO BE SUCH THAT A FEW
STORMS WITH LARGE/PLENTIFUL HAIL ARE POSSIBLE.

CONDITIONS DRY OUT FOR EARLY NEXT WEEK AS THE MID AND UPPER LEVEL
FLOW BECOMES WESTERLY. VENTILATION RATES WILL TREND UPWARD AS WELL
WITH THE INCREASING WEST AND SOUTHWEST WINDS ALOFT.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 19, 5:00 AM MDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 AM MDT THU SEP 19 2013

NMZ501>540-201200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
500 AM MDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...SMALL HAIL
AND HEAVY DOWNPOURS ACROSS THE EAST CENTRAL AND NORTHEAST PLAINS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING AND SMALL HAIL
ACROSS NORTHERN PORTIONS OF THE AREA ON SATURDAY AND SUNDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:09 PM MDTAreal Flood AdvisoryABQCibola, Socorro3 hr
Sep 18, 6:44 PM MDTSpecial Weather StatementABQValencia31 min
Sep 18, 7:21 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia6 hr
Sep 18, 7:56 PM MDTAreal Flood WarningABQRio Arriba6 hr
Sep 18, 7:58 PM MDTAreal Flood AdvisoryABQCatron107 min
Sep 18, 8:03 PM MDTSpecial Weather StatementABQCatron27 min
Sep 18, 8:17 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro118 min
Sep 19, 12:43 PM MDTSpecial Weather StatementABQColfax32 min
Sep 19, 2:18 PM MDTAreal Flood AdvisoryABQColfax3 hr
Sep 19, 3:52 PM MDTAreal Flood AdvisoryABQRoosevelt113 min
Sep 19, 4:04 PM MDTAreal Flood AdvisoryABQCatron3 hr
Sep 19, 4:21 PM MDTSpecial Weather StatementABQUnion39 min
Sep 19, 5:09 PM MDTSpecial Weather StatementABQMora66 min
Sep 19, 5:36 PM MDTSpecial Weather StatementABQColfax39 min
Sep 19, 5:44 PM MDTSpecial Weather StatementABQRoosevelt46 min
Sep 19, 5:53 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt112 min

Nearby

Areal Flood Advisories in New Mexico, 2013Every areal flood advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.